Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Midland/Odessa, TX

April 12, 20174 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2017, 9:42 PM CDT for 4 counties in Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2017, 9:42 PM CDT (02:42 UTC)
Expired
Apr 12, 2017, 10:30 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Andrews County, TX, Ector County, TX, Gaines County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 9:42 PM CDTHAIL 17 Nw Andrews, TXREPORTED NEAR SHAFTER LAKE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS54 KMAF 130242
SVRMAF
TXC003-135-165-317-130330-
/O.NEW.KMAF.SV.W.0071.170413T0242Z-170413T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
942 PM CDT WED APR 12 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ector County in western Texas...
  Eastern Andrews County in western Texas...
  Southeastern Gaines County in western Texas...
  Northwestern Martin County in western Texas...

* Until 1030 PM CDT

* At 938 PM CDT, severe thunderstorms were located along a line
  extending from near Gaines County Airport to 13 miles northeast of
  Frankel City to near Andrews to 9 miles north of Notrees, moving
  northeast at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Andrews, Gaines County Airport, Fairview, Florey, North Cowden,
  McKenzie Lake and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3253 10220 3252 10216 3233 10220 3193 10244
      3208 10277 3218 10271 3236 10269 3254 10285
      3280 10248 3280 10220
TIME...MOT...LOC 0238Z 219DEG 64KT 3260 10268 3247 10257 3229 10259
3205 10276

HAIL...1.00IN
WIND...70MPH
 
$$

70

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:46 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 12, 6:46 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
646 PM CDT Wed Apr 12 2017

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Very challenging flight weather exists for most of the forecast
period. Widespread showers and thunderstorms are expected to
affect area terminals through much of tonight, with MVFR
conditions in heavy rain likely, and IFR conditions possible.
Small hail, lightning, and erratic gusty winds could accompany
storms. MVFR and potentially IFR conditions will follow in the
wake of storms into Thursday morning as southeasterly flow
continues, with slow improvement to VFR expected areawide by
around 18-19Z.

&&

.PREV DISCUSSION... /issued 139 PM CDT Wed Apr 12 2017/

DISCUSSION...

An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.

The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.

SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.

Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  76  61  77 /  80  50  10  10
Carlsbad                       59  80  59  86 /  70  30  10  20
Dryden                         63  78  62  80 /  70  20  20  20
Fort Stockton                  62  79  60  84 /  80  30  20  30
Guadalupe Pass                 55  79  56  81 /  60  30  20  10
Hobbs                          57  75  58  80 /  80  40  10  20
Marfa                          55  79  54  83 /  70  30  30  20
Midland Intl Airport           60  76  61  78 /  80  40  10  10
Odessa                         60  77  61  78 /  80  40  10  20
Wink                           62  81  61  84 /  80  30  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
     Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&
Hazardous weather outlook, Apr 12, 1:43 PM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Wed Apr 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong thunderstorms are possible across all of west Texas and
southeast New Mexico this afternoon and tonight. Some of the storms
may become severe, with large hail and damaging winds being the main
threats. However a tornado or two cannot be ruled out, especially
over southeastern New Mexico this afternoon and evening. Frequent
lightning strikes will likely accompany storms, as will locally heavy
rainfall and the potential for flash flooding, particularly this
tonight when one or more thunderstorm complexes could form.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong, if not severe, storms will be possible each afternoon and
evening from Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 12, 8:22 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
822 PM CDT WED APR 12 2017

TXZ058-130200-
Reeves County and Upper Trans Pecos TX-
822 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES COUNTY UNTIL 900
PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toyah, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pecos and Pecos Municipal Airport.

THIS INCLUDES Interstate 20 between mile markers 15 and 16, and
between mile markers 27 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
western and southwestern Texas.

LAT...LON 3149 10349 3148 10348 3145 10349 3144 10347
      3115 10346 3114 10387 3125 10388
TIME...MOT...LOC 0122Z 232DEG 46KT 3128 10373

44
Special weather statement, Apr 12, 8:45 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
845 PM CDT WED APR 12 2017

TXZ058-067-075-130230-
Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX-
845 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHEASTERN
REEVES AND CENTRAL WARD COUNTIES UNTIL 930 PM CDT...

At 845 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Verhalen, or 27 miles west of Fort Stockton, moving
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coyanosa and Firestone Test Track.

THIS INCLUDES Interstate 10 between mile markers 225 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
western and southwestern Texas.

LAT...LON 3093 10345 3101 10345 3143 10297 3093 10298
TIME...MOT...LOC 0145Z 223DEG 40KT 3103 10333

44
Special weather statement, Apr 12, 8:47 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
847 PM CDT WED APR 12 2017

TXZ058-130230-
Reeves County and Upper Trans Pecos TX-
847 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REEVES COUNTY UNTIL
930 PM CDT...

At 847 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saragosa, or 16 miles south of Toyah, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Verhalen and Saragosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Texas.

LAT...LON 3102 10379 3111 10379 3123 10339 3102 10339
TIME...MOT...LOC 0147Z 258DEG 27KT 3108 10370

44
Special weather statement, Apr 12, 9:01 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
901 PM CDT WED APR 12 2017

TXZ058-074-075-130245-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
901 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...SOUTH
CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 945 PM
CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Hovey, or 25 miles northeast of Fort Davis, moving
east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Firestone Test Track.

THIS INCLUDES Interstate 10 between mile markers 243 and 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3074 10370 3082 10370 3093 10308 3071 10308
TIME...MOT...LOC 0201Z 266DEG 37KT 3078 10353

44
Special weather statement, Apr 12, 9:08 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
908 PM CDT WED APR 12 2017

TXZ074-080-130300-
Marfa Plateau TX-Davis/Apache Mountains Area TX-
908 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFF DAVIS AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 1000 PM CDT...

At 907 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Valentine, or 21 miles northwest of Marfa, moving
east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bloys Camp and Ryan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3038 10440 3052 10442 3064 10400 3038 10398
TIME...MOT...LOC 0207Z 256DEG 25KT 3045 10435

44
Special weather statement, Apr 12, 9:19 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
919 PM CDT WED APR 12 2017

TXZ058-067-068-075-130300-
Pecos TX-Reeves County and Upper Trans Pecos TX-Crane TX-Ward TX-
919 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
REEVES...SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL 1000
PM CDT...

At 918 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coyanosa to 11 miles northwest of Fort
Stockton. Movement was northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Grandfalls, Royalty, Coyanosa and Imperial Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3164 10276 3097 10274 3097 10296 3125 10318
TIME...MOT...LOC 0218Z 203DEG 36KT 3126 10316 3104 10298

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:13 PM CDTSpecial Weather StatementMAFWard47 min
Apr 12, 7:15 PM CDTSevere Thunderstorm WarningMAFReeves45 min
Apr 12, 7:18 PM CDTSevere Thunderstorm WarningMAFPresidio42 min
Apr 12, 7:35 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves40 min
Apr 12, 8:13 PM CDTSpecial Weather StatementMAF47 min
Apr 12, 8:15 PM CDTSpecial Weather StatementMAFReeves45 min
Apr 12, 8:22 PM CDTSpecial Weather StatementMAFReeves38 min
Apr 12, 8:44 PM CDTTornado WarningMAFAndrews31 min
Apr 12, 8:45 PM CDTSpecial Weather StatementMAFWard45 min
Apr 12, 8:47 PM CDTSpecial Weather StatementMAFReeves43 min
Apr 12, 9:01 PM CDTSpecial Weather StatementMAF44 min
Apr 12, 9:05 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr
Apr 12, 9:08 PM CDTSpecial Weather StatementMAFJeff Davis52 min
Apr 12, 9:09 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines36 min
Apr 12, 9:19 PM CDTSpecial Weather StatementMAFWard41 min
Apr 12, 10:02 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Apr 12, 10:28 PM CDTSpecial Weather StatementMAF47 min
Apr 12, 10:52 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Apr 12, 11:18 PM CDTAreal Flood AdvisoryMAFAndrews, Dawson, Gaines, Martin3 hr
Apr 12, 11:50 PM CDTSpecial Weather StatementMAFJeff Davis40 min
Apr 13, 12:26 AM CDTSevere Thunderstorm WarningMAFJeff Davis64 min
Apr 13, 12:31 AM CDTSpecial Weather StatementMAFJeff Davis44 min
Apr 13, 12:39 AM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio51 min
Apr 13, 1:08 AM CDTSpecial Weather StatementMAFJeff Davis52 min
Apr 13, 1:09 AM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Apr 13, 1:29 AM CDTSpecial Weather StatementMAFJeff Davis46 min
Apr 13, 2:14 AM CDTSpecial Weather StatementMAFJeff Davis46 min
Apr 13, 2:35 AM CDTSevere Thunderstorm WarningMAFPresidio40 min
Apr 13, 4:17 AM CDTSpecial Weather StatementMAFTerrell58 min
Apr 13, 4:46 AM CDTAreal Flood AdvisoryMAFTerrell3 hr
Apr 13, 5:37 AM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.